Jump to content

REGLAN: Any known long term side effects?


Roselover
 Share

Recommended Posts

I have never heard of long time side effects from it. We used to give it all the time to open heart patients, transplants etc. I'm glad it works for you and you don't have any side effects. It's been around for a long time, so if there was anything, it would have come to light by now. morgan

Link to comment
Share on other sites

Thanks Pooh and Morgan. The WebMD site says the manufacturer says treatment shouldn't go past 12 weeks... but they say that with other reflux things too so I wonder....

I'll ask my doc too, but she isn't always familiar with these meds. The GI seemed to think I should stay on both Reglan and Protonix, but they have also kina written me off saying they couldn't help me and that I should see a motility specialist at Mayo.

Well, thanks for the input!

Love Roselover

Link to comment
Share on other sites

roselover,

yes, i too have heard about long term problems with using reglan.

i do not know how common they are. but, i do agree, that sometimes the docs can be kind of flippant about these possible problems.

i am not sure what you are taking the reglan for? please refresh my memory? sorry (super duper brain fog lately). nausea? slow upper GI motility?

i remember someone else asked about reglan on NDRF ages ago and it was discussed, but heck if i can remember what i wrote back then.

i do remember that there was a series of articles that had been done in expose/investigative reporting by the associated press (i think). they were looking at meds that are used either for off-label uses (just about everything we do for POTS!) and also used for longer than they were supposed to, during pregnancy, etc. when they haven't been FDA approved for that.

Reglan was one of the drugs discussed and the rest is pretty vague. but it isn't approved for long-term use. it is either 3 months or 6 months that you are supposed to use it for maximum? please take this all with a grain of salt b/c my memory is not perfect. i think the consequence was Tardive Dyskenesia (which would fit with your description of people having muscle twitches on it). just what you need on top of everything else. it's an older drug and some people think it's scary stuff, some don't. i don't know.

anyway, the series of articles was very good and some of the reasoning for not taking certain drugs and the errors that drs. made in prescribing the drugs were clear cut. in other cases, not so much. i saw the 'other side'. the POTS side, where sometimes, like with Ambien, there aren't always other options and you take it longer than prescribed. or we use Epogen b/c it helps but it's not "FDA approved" for POTS! or birth control pills--i make the controversial choice to take them continuously--all year with no breaks--some people think this is a big no, no. others think it's no big deal.

so, in the end, you have to be the one to weigh the risks/benefits of course. and i don't want to be an alarmist. but, i do remember thinking reglan was a bit scarier than i ever thought and most drs. didn't seem aware of its possible long term effects. still, i don' thave a clue how often those occur.

if you are taking it for nausea can you take Zofran? LOVE THAT STUFF! and so does steph, as we know! i just took some last night, in fact.

well, i'm off to bed. but, wanted to reply to your post about the reglan.

goodnight!

emily

Link to comment
Share on other sites

Thanks so much Em... what a lengthy answer and even when you feel so lousy...you're great! I'll try to look up that thread at NDRF and I think I'll need to do some more research.

I take Reglan for the digestion. If I'm already nauseated it doesn't hlep with that, but it definately helps me digest food. I guess I can take breaks from it and go for a liquid diet if needed.

You quite a gal... thanks for all the info!!!

After 'while crockodile!

~Roselover

Link to comment
Share on other sites

rose -

em beat me to a lot of what i was going to say while i've been recovering from classes. a bad sign that it's been a week & i'm wiped, eh? anyway, reglan definitely CAN cause major issues. it doesn't always, but it can. my GI doc was very concerned about me being on it long term, but then when she had to go on medical leave her partner didn't seem to think it was such an issue. i'd guess that it depends a lot on what people have personally seen happen (or not happen).

my GI had seen people get the nasty side effects. and without my knowing it myself i was starting to get them myself. i was having small involuntary movements of my neck, etc. & had friends & family that noticed before i did myself. i was already weaning off the med & my problems went away immediately, and haven't returned now that i'm using the reglan intermittantly, but it's something to watch out for.

like em said, the name for the syndrome is "tardive dyskinesia" and if you do a search for that you'll find out more than you would want to know. sorry! it's important to remember that this doesn't happen to all, but there have been & continue to be lots of litigation, etc. re: it so it's not an unheard of thing either. it can happen with other meds too, largely a lot of psychotropic things - reglan is one of the few in the causation category that's not a psych med. one of the biggest issues is that the problems don't always go away when the med is stopped. for me they did but they were very minor. the longer one takes the med the more likely the problems, but some take it for years without a glitch.

i really don't want to be scaring you but also wanted to give you "the scoop". any doctor i asked about it - when i pressed - acknowledged the possibility. it was a matter of how concerned they were about it. i took the med for about 2 months consistently & started having the issues after about 6-7 weeks. i also had some lactation, which was odd, but wasn't a concern necessarily (but WAY weird for a gal who's never had kids/ breast fed!)

i was taking the reglan for reasons similar to you but b/c of the problems i didn't resume it after my gallbladder surgery. we tried zelnorm instead & it actually seemed to help me more after it built up in my system - both with upper & lower GI issues - but i was still quite the mess (losing weight, throwing up) until the addition of mestinon as well. but who knows. perhaps the moon made things better <_<

i read up a lot on the reglan & while there's lots of bad info i still have it in my pocket. like em said, if you can't eat nothing's going to matter much anyway so there's a lot of balancing of the scales to be done, ya know?? i think my GI doc's take was that she wanted to try absolutely everything else first. she was pretty knowledgable about autonomic issues so that didn't hurt.

of course if my GI issues return full-force while i'm on the meds i'm on now i won't have much to try other than to go back to the reglan, and i can't say that i won't do that.

but the precautions for the time-tables of taking reglan do have some hard data behind them. not all timetables so (i.e. some of the sleep meds, zelnorm) as a lot of meds just have never been tested for longer than their "recommended" duration. reglan has been & has been problematic for enough people to merit the precaution. but - like someone else said - it's also still on the market for a reason. in my opinion that's b/c it's still the best option for some.

i hope i haven't given you too much to be worried about! and i'll send you the PM that i owe you before the weekend is out - promise.

:( melissa

Edited by Sunfish
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...